Delaware, 2010

Flooding and Heavy Rain in Delaware, March 13 to 14, 2010

March 13 to 14, 2010 · NWS PHI · 3 events in 3 counties and zones

Four days of rain, heaviest on the 13th, culminated with poor drainage, field and some river flooding across Delaware. Four day storm totals averaged around 2 to 3 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Four days of rain, heaviest on the 13th, culminated with poor drainage, field and some river flooding across Delaware. Four day storm totals averaged around 2 to 3 inches. Periods of rain started during the morning of the 12th and fell at its heaviest during the first half of the day on the 13th. Periods of lighter rain persisted into the 14th and 15th. The state avoided the heaviest rain that fell with the system in New Jersey.

The heavy rain was caused by a slow moving low pressure system that had a tremendous fetch of moist air from the Atlantic Ocean. The low pressure system moved from the South Carolina coast on the morning of the 12th, into Virginia on the morning of the 13th, to Delaware on the morning of the 14th and then drifted slowly east over the next two days as it was captured by an upper level system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 12, 3:46 PM EST, 9 hours 14 minutes earlier.

Area forecast discussion, Mar 12, 3:46 PM EST, 9 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
346 PM EST FRI MAR 12 2010

.SYNOPSIS...
AN AREA OF LOW PRESSURE NEAR THE TENNESSEE VALLEY WILL MEANDER
AROUND THROUGH TONIGHT BEFORE GRADUALLY MOVING EAST. MEANWHILE, A
SECONDARY LOW PRESSURE SYSTEM WILL CONTINUE TO ORGANIZE NEAR THE
CAROLINA COAST. THIS LOW PRESSURE SYSTEM WILL MOVE SLOWLY NORTH AND
REACH THE DELMARVA PENINSULA LATE ON SATURDAY BEFORE TRACKING
OFFSHORE SUNDAY AND MONDAY. A WEAK COLD FRONT SHOULD THEN SLIDE
THROUGH OUR REGION LATE TUESDAY BEFORE A HIGH PRESSURE SYSTEM BUILDS
TOWARD THE EAST COAST WEDNESDAY AND THURSDAY. A FRONTAL BOUNDARY MAY
THEN ENTER OUR AREA FROM THE NORTH FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A 19Z SURFACE ANALYSIS PLACED A STATIONARY FRONT IN THE SOUTHERN MID
ATLANTIC REGION. LOW PRESSURE WAS IN THE OHIO AND TENNESSEE VALLEYS
WITH A COLD FRONT SOUTHWARD INTO THE EASTERN GULF OF MEXICO. ANOTHER
LOW PRESSURE SYSTEM WAS NEAR THE SOUTH/NORTH CAROLINA BORDER. HIGH
PRESSURE WAS ANCHORED NEAR NORTHERN NEW ENGLAND. AN UPPER AIR
ANALYSIS PLACED A LARGE CLOSED LOW OVER THE CENTER OF THE U.S. WITH
SEVERAL STRONG SHORT WAVES ROTATING AROUND THIS. ONE OF THESE IS
FUELING A SURFACE LOW IN THE TENNESSEE VALLEY REGION, WITH ANOTHER
SPOKE OF ENERGY TENDING TO FUEL THE DEVELOPMENT OF THE SURFACE LOW
NEAR THE CAROLINA COAST. ORGANIZED AREAS OF 850 MB WAA WAS ANALYZED
JUST OFF THE CAROLINA COAST BACK ACROSS FLORIDA, WITH A WEAKER AREA
AIMED TOWARD THE DELMARVA AREA. A STRONG CYCLONICALLY CURVED 300 MB
JET WAS LOCATED FROM THE CENTRAL PLAINS TO THE GULF OF MEXICO THEN
INTO THE CAROLINAS.

THE GRADUAL CONSOLIDATION OF THE SURFACE WELL TO OUR WEST AND SOUTH
WILL OCCUR THROUGH TONIGHT INTO SATURDAY. AS THIS OCCURS, THE WAA
PATTERN IS FORECAST TO INCREASE WITHIN AN INCREASING LOW-LEVEL JET.
THIS WILL COMBINE WITH STRENGTHENING ISENTROPIC LIFT OVER THE COOLER
SURFACE AIR TO ENHANCE THE LIFT AS WE GO THROUGH THE NIGHT. WHILE
THE RAIN MAY TEND TO LESSEN IN INTENSITY FOR A TIME THIS EVENING,
SOME HEAVIER ACTIVITY ARRIVES DURING THE OVERNIGHT AND TOWARD
DAYBREAK FROM SOUTH TO NORTH AS STRONGER FORCING BEGINS TO IMPINGE
ON THE CWA. THE TIGHTENING PRESSURE GRADIENT WILL INCREASE THE WINDS
AS WE GO THROUGH THE NIGHT, HOWEVER THERE ARE SOME CHALLENGES WITH
THE EXACT SPEEDS DUE TO THE NON-IDEAL VERTICAL MIXING OF THE
STRONGER WINDS DOWN TO THE SURFACE /SEE THE SHORT TERM BELOW
REGARDING MORE ON THIS/. OVERALL THOUGH, THE WIND ADVISORY WAS LEFT
IN PLACE, WHICH STARTS AT 06Z TONIGHT FOR THE EASTERN AND SOUTHERN
ZONES/. ELSEWHERE, THE WINDS WERE INCREASED SOME ESPECIALLY LATE.
THERE HAS BEEN POCKETS OF DENSE FOG ACROSS THE POCONOS, AND THIS
SHOULD CONTINUE FOR AWHILE TONIGHT UNTIL THE WIND INCREASES MORE.
SINCE THE DENSE FOG IS NOT EXPECTED TO BE WIDESPREAD, WE WILL HOLD
OFF ON AN ADVISORY. ELSEWHERE, SOME LIGHT FOG WILL BE AROUND BUT
WITH THE INCREASING WIND, THIS SHOULD NOT HAVE MUCH OF AN IMPACT
THEREFORE WILL NOT INCLUDE IN THE PUBLIC FORECAST ATTM.

AS FOR TEMPERATURES, WE GENERALLY TOOK AN EVENLY WEIGHTED BLEND OF
THE GFS/NAM MOS THEN ADJUSTED DOWN A LITTLE BIT TO ACCOUNT FOR THE
COOLER TEMPERATURES CURRENTLY OBSERVED. THE COOLER NAM MOS TENDED TO
WORK OUT BETTER TODAY AS THE ONSHORE FLOW HAS KEPT THE TEMPERATURES
FROM RISING MUCH FROM THIS MORNING FOR MOST LOCALES. OVERALL, THE
TEMPERATURES MAY HOLD STEADY STATE FOR AWHILE TONIGHT BUT COULD TEND
TO RISE SOME ACROSS THE FAR SOUTH ESPECIALLY AS THE WAA STRENGTHENS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
AN ACTIVE PERIOD IS STILL EXPECTED INTO SUNDAY MORNING AS A HEAVY
RAIN EVENT WILL LIKELY PEAK, THEN MUCH IMPROVED WEATHER CONDITIONS
AS WE GO THROUGH NEXT WEEK /ESPECIALLY TUESDAY ONWARD/. THE HEAVIEST
RAIN STILL LOOKS TO FALL DURING THE DAY SATURDAY. WE CONTINUE TO SEE
THE FLOOD POTENTIAL THIS WEEKEND, THEREFORE THE FLOOD WATCH WILL
REMAIN IN EFFECT. SEE THE HYDROLOGY SECTION BELOW /AND THE FLOOD
WATCH STATEMENT PRODUCT/ FOR SOME ADDITIONAL INFORMATION. AN
ABUNDANCE OF MOISTURE WILL BE DRAWN NORTHWARD INTO OUR AREA FROM THE
EXPANSIVE CIRCULATION ASSOCIATED WITH THE CLOSED LOW ACROSS THE
MISSISSIPPI/TENNESSEE VALLEY AREAS.

THE MOISTURE ADVECTION WILL BE ENHANCED BY A STRONG EAST TO
SOUTHEASTERLY LOW-LEVEL JET THAT WILL REACH FORECAST VALUES OF 70 TO
NEARLY 100 KNOTS ACROSS THE REGION ON SATURDAY. AS FOR FORCING, THE
RATHER ROBUST LOW TO MID LEVEL WIND FIELD WITHIN A WAA/MOISTURE
ADVECTION REGIME WILL ALLOW FOR STRONG VERTICAL VELOCITIES TO
OVERSPREAD THE ENTIRE AREA SATURDAY INTO SATURDAY NIGHT. THIS WILL
WORK IN CONJUNCTION WITH THE SURFACE LOW STRENGTHENING OVER THE MID
ATLANTIC REGION. AS HEIGHTS FALL AND THERE IS SOME DIFFLUENCE ALOFT,
THE VERTICAL VELOCITIES WILL RESPOND BY INCREASING. IN ADDITION, A
BELT OF STRONG FRONTOGENETIC FORCING IS FORECAST TO MOVE THROUGH AND
INTENSIFY FROM SOUTH TO NORTH ACROSS OUR CWA DURING SATURDAY AS
STRONG PVA ARRIVES IN CONJUNCTION WITH THE STRONGEST WIND FIELD,
WAA, MIDLEVEL TROWAL AND MIDLEVEL Q-VECTOR CONVERGENCE. THIS ALL
POINTS TO MODERATE TO HEAVY RAIN MARCHING ACROSS THE CWA. THE
FRONTOGENESIS FROM 850 MB TO 700 MB SUGGESTS THAT THERE MAY BE BANDS
OF HEAVIER RAIN ELEMENTS WITHIN A LARGER RAIN SHIELD. THIS IS WHERE
THE HIGHEST RAINFALL RATES WILL OCCUR. THE FORECAST SOUNDINGS
INDICATE THAT THE RAIN PRODUCTION PROCESS SHOULD BE RATHER EFFICIENT.

THE STRENGTHENING WIND FIELD WILL ALLOW FOR BREEZY TO RATHER WINDY
CONDITIONS TO OCCUR SATURDAY. THIS IS A CONCERN DUE TO THE POTENT
WIND FIELD THAT IS FORECAST TO OCCUR JUST ABOVE THE SURFACE. THE
FORECAST SOUNDINGS INDICATE THAT SOME OF THAT WIND WILL REACH THE
SURFACE, HOWEVER THE AMOUNT THAT DOES IS IN QUESTION. THERE WILL
BE A SURFACE HIGH PRESSURE SYSTEM OVER NORTHEASTERN NEW ENGLAND AND
THE CANADIAN MARITIMES TO ENHANCE THE SURFACE PRESSURE GRADIENT.
THIS INGREDIENT WAS MISSING DURING OUR LAST TWO WINTER STORMS WHEN
THE GUIDANCE FORECAST WIND SPEEDS WERE OVERDONE. THE THERMAL
PROFILES ARE FORECAST TO BE SATURATED AND RATHER STABLE GIVEN THE
PRECIPITATION ENHANCED LOW-LEVEL INVERSION. THIS INTRODUCES THE
CHALLENGE ON HOW MUCH WIND REACHES THE SURFACE. AN EXAMINATION OF
THE BUFKIT FORECAST SOUNDINGS INDICATES A TON OF WIND SATURDAY JUST
ABOVE THE SURFACE /WEAKENING SOME FROM SOUTH TO NORTH DURING THE
AFTERNOON AND EVENING/. WE THOUGHT ABOUT UPGRADING THE WIND ADVISORY
ALONG THE IMMEDIATE COAST TO A WARNING, HOWEVER OUR CONFIDENCE IS
NOT HIGH ENOUGH THAT WIDESPREAD WIND GUSTS WILL GET TO THOSE LEVELS.
FOR NOW, WE WILL MAINTAIN THE ADVISORY AS IS AND BUMP THE WIND
SPEEDS/GUSTS UP SOME HERE AND ACROSS THE ENTIRE CWA. OUR HIGHER
ELEVATIONS OF THE NORTHWESTERN ZONES MAY HAVE TO BE WATCHED AS THESE
LOCATIONS WILL BE MUCH CLOSER TO THE STRONGER WIND FIELD. HERE, WE
INCREASED THE WINDS AS WELL, ESPECIALLY OVER THE HIGHER TERRAIN.

AS THE STORM SYSTEM MOVES THROUGH THE MID ATLANTIC AND THE CLOSED
LOW ALSO ARRIVES, COOLING ALOFT WILL TEND TO ADD SOME POTENTIAL
INSTABILITY. HOWEVER, THE TRUE WARM SECTOR IS FORECAST TO BE WELL
OFFSHORE. SOME ISOLATED THUNDER COULD BE POSSIBLE SATURDAY MAINLY
ACROSS OUR FAR SOUTHERN ZONES, HOWEVER GIVEN THE LOWER
PROBABILITY/CONFIDENCE OF THUNDER ATTM, WE DECIDED TO NOT INCLUDE IT
FOR NOW. AS THE LARGE CLOSED LOW MOVES ACROSS OUR AREA DURING THE
WEEKEND, THE STRONGEST LIFT AND WIND FIELD IS PUSHED TO THE NORTH.
THIS WILL TAKE THE PLUME OF STRONG MOISTURE ADVECTION/LIFT AND SHOVE
IT NORTHWARD. HOWEVER, THERE LOOKS TO BE SOME COMMA HEAD RAIN
WRAPPING BACK AROUND OUR CWA SATURDAY NIGHT AND EVEN THROUGH SUNDAY.
OVERALL, THE TREND TOWARD LIGHTER RAINFALL IS ANTICIPATED THE SECOND
HALF OF SATURDAY NIGHT AND ESPECIALLY SUNDAY AS THE RAIN TRANSITIONS
TO SHOWERS. THE GFS APPEARS TO BE THE ONLY MODEL THAT MAKES IT COLD
ENOUGH FOR SOME SNOW SATURDAY NIGHT IN OUR FAR NORTHWESTERN ZONES.
ITS ENSEMBLE MEMBERS HOWEVER SEEM TO NOT SUPPORT THE COLDER 850 MB
TEMPERATURES AND THE NAM/WRF IS NOT AS COLD. AS A RESULT, NO MENTION
OF WINTRY PRECIPITATION WILL BE MENTIONED SATURDAY NIGHT FOR NOW BUT
THIS WILL BE MONITORED IN THE EVENT SOME ADDITIONAL COOLING CAN TAKE
PLACE FOR OUR HIGHER TERRAIN. SOME COLDER AIR DOES SEEP IN SUNDAY
NIGHT, THEREFORE PERHAPS SOME WET SNOW ACROSS THE FAR NORTHWEST ATTM
ALTHOUGH THE QPF BY THAT TIME IS EXPECTED TO BE MUCH LIGHTER.

AS FOR TEMPERATURES, THERE COULD BE CHALLENGES WITH THIS GIVEN THE
STRONG WAA THAT WILL BE AIMED INTO OUR AREA SATURDAY. MEANWHILE, A
SURFACE HIGH UP ACROSS NORTHERN NEW ENGLAND WILL TRY AND PUSH SOME
COOLER AIR INTO OUR REGION FOR A TIME. THE MOS GUIDANCE HAS TRENDED
AND REMAINED COOLER ACROSS A GOOD PART OF OUR CWA. WE GENERALLY TOOK
A BLEND OF THE GFS/NAM MOS AS A COMPROMISE FOR MOST LOCALES.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AS THE STORM THAT BROUGHT OUR WEEKEND INCLEMENT WEATHER PULLS OFF TO
THE EAST, HIGH PRESSURE WILL FOLLOW AND BRING GENERALLY FAIR WEATHER
FOR MUCH OF THE WEEK. THERE COULD STILL BE A FEW LINGERING SHOWERS
THROUGH THE DAY MONDAY. AND SINCE SLIGHTLY COLDER AIR WILL BE FILTERING
INTO OUR NORTHERN AREAS, SOME SNOW SHOWERS COULD FALL THERE EARLY
MONDAY. BUT AS TEMPERATURES RISE DURING THE DAY, EVEN THERE, THEY
SHOULD CHANGE OVER TO ALL RAIN. BUT THESE SHOULD BE INSIGNIFICANT
WHEN COMPARED TO WHAT FELL OVER THE WEEKEND. DRIER AIR MOVES IN
MONDAY NIGHT AND THE WEATHER FOR THE REMAINDER OF THE WEEK IS FORECAST
TO BE FAIR AND MILD. HIGH TEMPERATURES MONDAY WILL BE IN THE MID 40S
TO MID 50S. FOR TUESDAY THROUGH FRIDAY, THE HIGHS WILL BE IN THE
UPPER 40S AND 50S. OVERNIGHT LOW THROUGH THIS PERIODS WILL BE IN THE
UPPER 20S AND 30S.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

CONDS AT THE TAF SITES HAVE IMPROVED SMWHT DURG THE DAY BUT REMAIN
IFR DUE TO CIGS. EXPECT CONDS...SPCLY VSBYS...TO DETERIORATE AFTER
DARK AND RAIN BECOMES MORE WIDESPRD AS THE STORM WINDS UP. CONDS
LIKELY TO BECOME LOW IFR LATER TONIGHT AS HEAVIER RAIN MOVES IN.
THIS WILL CONT THRU MOST OF THE DAY ON SAT. WINDS WILL CONTINUE TO
INCREASE FROM THE ENE AND WILL BE VERY GUSTY BY SAT MORNING. WIND
DIR IS NOT EXPECTED TO CHANGE MUCH THRU THE TAF PERIOD.

OUTLOOK...
WIDESPREAD IFR CONDITIONS UNTIL SUNDAY NIGHT WITH RAIN, LOW CLOUDS
AND FOG. VFR CONDITIONS BACK HOPEFULLY IN TIME FOR THE MON MORNING
RUSH.

&&

.MARINE...
LOW PRES DEVELOPING OFF THE CAROLINA COAST WILL INTENSIFY TONIGHT
AND SAT...AND THE PRESS GRADIENT BETWEEN THE LOW AND HIGH PRESS OVER
THE CANADIAN MARITIMES WILL RESULT IN INCREASING ENELY WINDS. WIND
GUSTS SHOULD REACH GALE FORCE BY LATE THIS EVENING AND CONTINUE
THROUGH THE DAY SAT. SOME GUSTS MAY APPROACH STORM FORCE ON SAT.
WINDS SHOULD DECREASE SAT NIGHT AND SUNDAY AS THE PRESS GRADIENT
MOVES N INTO NEW ENGLAND. HOWEVER...AT LEAST SCA WINDS SHOULD RETURN
FROM THE N SUN NIGHT AND MON AS THE LOW FINALLY PULLS OUT TO SEA.
THE STRONG ENE WINDS WILL PRODUCE SEAS UP TO 16 FT IN THE COASTAL
WATERS...AND ROUGH SEAS WILL CONTINUE THRU THE WEEKEND.

&&

.HYDROLOGY...
PREDICTED RAINFALL, THROUGH EARLY SUNDAY, REMAINS PRETTY MUCH THE
SAME. A WIDESPREAD 2 TO 4 INCHES LOOKS LIKELY ACROSS THE HSA,
ALTHOUGH LOCALLY HIGHER AMOUNTS REMAIN POSSIBLE. A FLOOD WATCH
REMAINS IN EFFECT.

WITH THESE NUMBERS, BOTH SMALLER STREAMS AND SOME LARGER RIVERS WILL
EXPERIENCE FLOODING THIS WEEKEND INTO EARLY NEXT WEEK. RIVERS LIKE
THE DELAWARE WILL NEED THE ADDITION OF SNOWMELT TO FLOOD, AND IN
THIS CASE, IT APPEARS A PORTION OF THE HEAVY RAIN WILL FALL ACROSS
THE HEADWATER SNOWPACK, WHICH IS THREE TIMES NORMAL FOR THIS TIME OF
YEAR.

SO IN VERY GENERAL TERMS, 1 TO 2 INCHES OF WIDESPREAD RAINFALL WILL
CAUSE MINOR FLOODING ACROSS THE SMALLER STREAMS, CREEKS AND RIVERS
ACROSS THE PASSAIC, RARITAN, AND DELAWARE BASINS, WITH LITTLE OR NO
FLOODING ALONG THE MAINSTEM RIVERS /LEHIGH, SCHUYLKILL, DELAWARE/.

2.0 TO 3.5 INCHES WOULD CAUSE MODERATE FLOODING ALONG THESE SAME
SMALLER CREEKS AND STREAMS, WITH SOME MINOR FLOODING POSSIBLE ALONG
THE MAINSTEM RIVERS, ESPECIALLY THE SCHUYLKILL.

3.5 TO 5.0 INCHES OF RAINFALL, BOTH LOCALLY AND OVER THE EXISTING
SNOWPACK IN THE NORTH, WOULD CAUSE WIDESPREAD MODERATE FLOODING,
WITH MINOR FLOODING ALONG THE MAINSTEM DELAWARE. A SMATTERING OF
MAJOR FLOODING CANNOT BE RULED OUT EITHER.

THE LEHIGH VALLEY HAS BEEN A BIT DRIER OVER THE LAST 30, 60, AND
90 DAYS, AND FOR THIS REASON CAN TOLERATE A LITTLE MORE WATER THAN
ADJACENT BASINS. FOR COMPLETE STREAM/RIVER FORECASTS AND
OBSERVATIONS, CHECK THE AHPS PAGE WHICH IS LINKED ON THE LEFT HAND
SIDE OF OUR WEB SITE.

&&

.TIDES/COASTAL FLOODING...
WE HAVE DECIDED TO GO WITH A COASTAL FLOOD WARNING FOR OUR ATLANTIC
COASTAL AREAS AS WELL AS THE WESTERN SIDE OF DELAWARE BAY...WITH AN
ADVISORY FOR THE UPPER BAY. THIS IS DUE TO THE COMBINATION OF
APPROACHING NEW MOON...STRONG PERSISTENT ENE WINDS AND EXPECTED
HEAVY RAINS. THE TWO HIGH TIDES OF CONCERN ARE EARLY SAT MORNING AND
SAT EVENING. FOR DE AND SRN NJ...THE FIRST HIGH TIDE MAY BE WORSE AS
WINDS WILL HAVE SPREAD UP FROM THE S AND HAVE LASTED LONGER THERE.
BY LATE AFTN WINDS SHOULD HAVE SLACKENED SOME TO THE S BUT CONT
STRONG ALONG THE NRN NJ COAST...SO THE 2ND EVE HIGH TIDE MAY BE MORE
PROBLEMATIC THERE. THIS IS REFLECTED IN THE FCST TIDE LEVELS IN OUR
CFW PRODUCT.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FROM 7 PM EST THIS EVENING THROUGH SUNDAY MORNING
     FOR PAZ054-055-060>062-067>071.
NJ...FLOOD WATCH FROM 7 PM EST THIS EVENING THROUGH SUNDAY MORNING
     FOR NJZ001-007>010-012>027.
     WIND ADVISORY FROM 1 AM TO 1 PM EST SATURDAY FOR NJZ021>025.
     COASTAL FLOOD ADVISORY FROM 7 AM SATURDAY TO MIDNIGHT EST
     SATURDAY NIGHT FOR NJZ016-021.
     COASTAL FLOOD WARNING FROM 4 AM TO 9 PM EST SATURDAY FOR
     NJZ012>014-020-022>027.
     WIND ADVISORY FROM 1 AM TO 7 PM EST SATURDAY FOR NJZ012>014-
     020-026-027.
DE...FLOOD WATCH FROM 7 PM EST THIS EVENING THROUGH SUNDAY MORNING
     FOR DEZ001>004.
     WIND ADVISORY FROM 1 AM TO 1 PM EST SATURDAY FOR DEZ002>004.
     COASTAL FLOOD ADVISORY FROM 7 AM SATURDAY TO MIDNIGHT EST
     SATURDAY NIGHT FOR DEZ001.
     COASTAL FLOOD WARNING FROM 4 AM TO 9 PM EST SATURDAY FOR
     DEZ002>004.
MD...FLOOD WATCH FROM 7 PM EST THIS EVENING THROUGH SUNDAY MORNING
     FOR MDZ008-012-015-019-020.
MARINE...GALE WARNING UNTIL 6 AM EDT SUNDAY FOR ANZ430-431-450>455.

&&

SYNOPSIS...GORSE
NEAR TERM...GORSE
SHORT TERM...GIGI/GORSE
LONG TERM...RPW
AVIATION...AMC
MARINE...AMC
HYDROLOGY...KRUZDLO
TIDES/COASTAL FLOODING...AMC
Hazardous weather outlook, Mar 12, 3:47 PM EST, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
347 PM EST FRI MAR 12 2010

MDZ008-012-015-019-020-NJZ001-007>010-015-017>019-PAZ054-055-060>062-
067>071-132100-
CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-
HUNTERDON-SOMERSET-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
DELAWARE-PHILADELPHIA-
347 PM EST FRI MAR 12 2010

...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH SUNDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND...CENTRAL
NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN
NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

EAST TO NORTHEAST WINDS WILL GUST TO ABOUT 40 MPH AT TIMES LATE
TONIGHT. THIS COMBINED WITH THE RAIN AND SATURATED GROUND COULD
KNOCK DOWN SOME TREES AND POWER LINES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

EAST TO NORTHEAST WINDS WILL GUST TO ABOUT 40 MPH AT TIMES
SATURDAY. THIS COMBINED WITH THE RAIN AND SATURATED GROUND COULD
KNOCK DOWN SOME TREES AND POWER LINES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DEZ001-NJZ016-132100-
NEW CASTLE-SALEM-
347 PM EST FRI MAR 12 2010

...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH SUNDAY
MORNING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 AM SATURDAY TO MIDNIGHT
EST SATURDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE AND
SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

EAST TO NORTHEAST WINDS WILL GUST TO ABOUT 40 MPH AT TIMES LATE
TONIGHT. THIS COMBINED WITH THE RAIN AND SATURATED GROUND COULD
KNOCK DOWN SOME TREES AND POWER LINES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   COASTAL FLOOD ADVISORY.

EAST TO NORTHEAST WINDS WILL GUST TO ABOUT 40 MPH AT TIMES SATURDAY.
THIS COMBINED WITH THE RAIN AND SATURATED GROUND COULD KNOCK DOWN
SOME TREES AND POWER LINES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NJZ012>014-020-026-027-132100-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-OCEAN-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
347 PM EST FRI MAR 12 2010

...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH SUNDAY
MORNING...
...WIND ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST SATURDAY...
...COASTAL FLOOD WARNING IN EFFECT FROM 4 AM TO 9 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.
   COASTAL FLOOD WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.
   COASTAL FLOOD WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DEZ002>004-NJZ022>025-132100-
KENT-INLAND SUSSEX-DELAWARE BEACHES-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
347 PM EST FRI MAR 12 2010

...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH SUNDAY
MORNING...
...WIND ADVISORY IN EFFECT FROM 1 AM TO 1 PM EST SATURDAY...
...COASTAL FLOOD WARNING IN EFFECT FROM 4 AM TO 9 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.
   COASTAL FLOOD WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.
   COASTAL FLOOD WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NJZ021-132100-
CUMBERLAND-
347 PM EST FRI MAR 12 2010

...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH SUNDAY
MORNING...
...WIND ADVISORY IN EFFECT FROM 1 AM TO 1 PM EST SATURDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 AM SATURDAY TO MIDNIGHT
EST SATURDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.
   COASTAL FLOOD ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ430-431-450>455-132100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
347 PM EST FRI MAR 12 2010

...GALE WARNING IN EFFECT UNTIL 6 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Kent

When
March 13, 1:00 AM EST to 1:00 PM EST
Where
Kent County, Big Oak Corner to Farmington
Reported by
Mesonet
Coordinates
39.270, -75.600

Event precipitation totals included 2.91 inches in Felton, 2.59 inches at the Dover Air Force Base and 2.17 inches in Magnolia.

Flood, Sussex

When
March 13, 9:45 AM EST to March 14, 10:22 AM EST
Where
Sussex County, 1.49 mi E of Bridgeville to 2.1 mi ESE of Bridgeville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.734, -75.573

The heavy rain caused much standing water in yards and fields. Sussex County farmers were estimating that the heavy rain and field flooding would push back their planting schedule by 2 to 3 weeks. The Nanticoke River at Bridgeville was above its 8 foot flood stage from 945 a.m. EST on the 13th through 1122 a.m. EDT on the 14th. It crested at 8.32 feet at 5 a.m. EDT on the 14th. In addition to the river flooding, the onshore wind flow produced minor tidal flooding along Delaware Bay and on the ocean side at the times of high tide from the morning of the 13th into the morning of the 14th. The highest tides occurred with the morning high tide on the 13th. At Breakwater Harbor, the high tide reached 6.88 feet above mean lower low water. Minor tidal flooding starts at 6.0 feet above mean lower low water. Event precipitation totals included 2.95 inches in Lewes, 2.94 inches in Greenwood, 2.69 inches in Delmar and 2.35 inches in Georgetown.

Flood, New Castle

When
March 13, 3:11 PM EST to 9:15 PM EST
Where
New Castle County, Coochs Bridge to 0.95 mi NNW of Coochs Bridge
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.630, -75.730

A motorist was stuck in high water on Governor Printz Boulevard just north of Wilmington. The Christina River at Coochs Bridge was above its 10.5 foot flood stage from 311 p.m. EST through 915 p.m. EST on the 13th. It crested at 11.59 feet at 630 p.m. EST. In addition to the river flooding, the onshore wind flow produced minor tidal flooding along the Delaware River and tidal sections of its tributaries at the times of high tide from the morning of the 13th into the evening of the 14th. The highest tides occurred with the morning high tide on the 13th. At Reedy Island, the high tide reached 7.94 feet above mean lower low water. Minor tidal flooding starts at 7.2 feet above mean lower low water. Event precipitation totals included 2.45 inches at the New Castle County Airport.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2010Every state in 2010This day in weather historyWarnings in Delaware, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222387, 222391, 222390.